Alert archive / Utah / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 5, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at May 11, 2008, 9:33 PM MDT for Salt Lake County, Utah. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2008, 9:33 PM MDT (03:33 UTC)
- Expired
- May 11, 2008, 9:50 PM MDT
- In force
- 17 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Salt Lake County, UT
The radar
The Salt Lake City radar (KMTX), 93 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 3.6 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4113 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KSLC 120334
SVRSLC
UTC035-120400-
/O.NEW.KSLC.SV.W.0005.080512T0333Z-080512T0400Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
933 PM MDT SUN MAY 11 2008
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN SALT LAKE COUNTY IN UTAH
WEST VALLEY CITY|1SANDY|1MURRAY|1
* UNTIL 1000 PM MDT
* AT 931 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED OVER THE SOUTH END OF THE SALT LAKE VALLEY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HERRIMAN...WEST JORDAN...TAYLORSVILLE...SOUTH SALT LAKE...
MIDVALE...MAGNA...KEARNS...HOLLADAY AND COTTONWOOD HEIGHTS
DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4045 11203 4049 11214 4075 11213 4072 11176
4047 11182 4045 11185 4047 11187 4043 11192
4043 11202
TIME...MOT...LOC 0333Z 173DEG 11KT 4051 11192
$$1 follow-up statement
000
WWUS55 KSLC 120350
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
950 PM MDT SUN MAY 11 2008
UTC035-120400-
/O.CAN.KSLC.SV.W.0005.000000T0000Z-080512T0400Z/
SALT LAKE UT-
950 PM MDT SUN MAY 11 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SALT LAKE COUNTY
IS CANCELLED...
THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN CANCELLED.
LAT...LON 4045 11203 4049 11214 4075 11213 4072 11176
4047 11182 4045 11185 4047 11187 4043 11192
4043 11202
TIME...MOT...LOC 0350Z 173DEG 11KT 4056 11193
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 5:05 PM MDT, 4 hours 28 minutes earlier.
Area forecast discussion, May 11, 5:05 PM MDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
505 PM MDT SUN MAY 11 2008
.SYNOPSIS...A COLD FRONT WILL PUSH ACROSS NORTHERN UTAH THIS EVENING
AND OVERNIGHT AND ACROSS SOUTHERN UTAH TOMORROW. A MOIST AND
UNSTABLE AIRMASS WILL SPREAD INTO THE AREA BEHIND THE FRONT. A COOL
NORTHERLY FLOW WILL THEN REMAIN OVER THE AREA THROUGH THE MIDDLE OF
THE WEEK BEFORE HIGH PRESSURE MOVES INTO THE AREA FOR NEXT WEEKEND.
&&
.DISCUSSION...UPPER TROUGH OVER THE PACIFIC NORTHWEST WILL CONTINUE
TO MOVE SOUTHEAST TOWARDS UTAH THIS AFTERNOON. SOUTH WINDS HAVE
PICKED UP THIS AFTERNOON...MAINLY ACROSS SOUTHERN UTAH...BUT ARE
EXPECTED TO REMAIN SUB-ADVISORY. THE SURFACE COLD FRONT ASSOCIATED
WITH THIS SYSTEM IS APPROACHING NORTHWEST UTAH AND LOOKS TO PUSH
THROUGH NORTHERN UTAH A BIT FASTER NOW. LATEST MODELS SUGGEST FROPA
THROUGH SLC BEFORE MIDNIGHT. SHOWERS WITH EMBEDDED THUNDERSTORMS
WILL DEVELOP NEAR THE FRONT. HOWEVER...THE MORE INTENSE
PRECIPITATION LOOKS TO LAG THE SURFACE FRONT A BIT AND WILL BE
LOCATED NEAR THE 700MB BAROCLINIC ZONE WHERE STRONGER JET DYNAMICS
AND PVA RESIDE.
SNOW LEVELS WILL LOWER TO 6500-7000FT BY MORNING OVER THE
NORTH...AND DURING THE AFTERNOON HOURS OVER THE SOUTH. AS A
RESULT...EXPECT MOUNTAINS TO SEE ACCUMULATING SNOWFALL WITH A PERIOD
OF HEAVY SNOW. A SNOW ADVISORY HAS BEEN ISSUED FOR THE WASATCH
MOUNTAINS WITH LOW-END ADVISORY ACCUMULATIONS WITH THE MOST INTENSE
PERIOD OF SNOWFALL EXPECTED LATE TONIGHT THROUGH TOMORROW MORNING.
UINTAS AND CENTRAL AND SOUTHERN MOUNTAINS ARE EXPECTED TO SEE
ACCUMULATIONS BELOW ADVISORY CRITERIA AT THIS TIME.
THUNDERSTORM POTENTIAL SHOULD INCREASE TOMORROW AFTERNOON ACROSS
SOUTHERN UTAH AS THE FRONT PUSHES ACROSS THAT AREA. LIFT ASSOCIATED
WITH THE FRONT ALONG WITH SOME SHEAR COULD LEAD TO SOME ORGANIZED
STORMS. OVER THE NORTH...THE AIRMASS DRIES OUT A BIT...BUT COLD POOL
ALOFT WILL MOVE INTO NORTHWEST UTAH BY LATE TOMORROW
AFTERNOON...RESULTING IN SOME INSTABILITY SHOWERS. WHILE THE FRONT
MOVES OUT OF THE AREA LATE TOMORROW AFTERNOON...THE 500MB COLD POOL
WILL CONTINUE TO TRACK SOUTHEAST ACROSS UTAH THROUGH TOMORROW
NIGHT...SO HAVE KEPT POPS IN THROUGH THIS TIME.
A COOL NORTHERLY FLOW WILL PERSIST OVER THE AREA FOR THE MIDDLE PART
OF THE WEEK. A WEAK BRUSH-BY SYSTEM COULD BRING A CHANCE OF SHOWERS
TO THE NORTHEASTERN ZONES...OTHERWISE EXPECT A PERIOD OF RELATIVELY
QUIET WEATHER TO DEVELOP. A HIGH AMPLITUDE RIDGE IS STILL PROGGED TO
SLOWLY SHIFT EAST INTO THE GREAT BASIN FOR THE WEEKEND...WITH
TEMPERATURES CLIMBING WELL ABOVE NORMAL.
&&
.AVIATION...SOUTHERLY WINDS WILL FIGHT THE LAKE BREEZE FOR THE NEXT
FEW HOURS BUT SHOULD TURN SOUTHWEST AGAIN JUST AHEAD OF THE COLD
FRONT. THE COLD FRONT IS EXPECTED TO MOVE THROUGH THE KSLC TERMINAL
BETWEEN 03Z AND 06Z THIS EVENING. THERE IS A 30 PERCENT CHANCE THAT
WINDS WILL STAY WEST TO NORTHWEST AHEAD OF THE FRONT. WINDS WILL
TURN TO THE NORTHWEST BEHIND THE COLD FRONT WITH POTENTIAL FOR IFR
CONDITIONS DUE TO LOWERING CEILINGS AND RAIN SHOWERS.
&&
.FIRE WEATHER...RED FLAG WARNINGS REMAIN IN EFFECT FOR FIRE WEATHER
ZONES 439 AND 440 BELOW 6500 FT. HOWEVER...THEY HAVE BEEN EXTENDED
UNTIL 11PM FOR ZONE 439 AND UNTIL 4PM MONDAY FOR ZONE 440. STRONG
SOUTHWEST TO WEST WINDS CAN BE EXPECTED AGAIN ACROSS SOUTHERN UTAH
TOMORROW AHEAD OF AND JUST BEHIND AN APPROACHING COLD FRONT.
HOWEVER...RH IS EXPECTED TO RECOVER ABOVE 15 PERCENT IN ZONE 439.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...SNOW ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM MONDAY FOR
UTZ007-008.
RED FLAG WARNING FROM NOON TODAY TO 9 PM THIS EVENING FOR FIRE
WEATHER ZONES UTZ439-UTZ440.
WY...NONE.
&&
PUBLIC...CHENG
AVIATION...YOUNG
FIRE WEATHER...STRUTHWOLF
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)Hazardous weather outlook, May 11, 4:53 PM MDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 453 PM MDT SUN MAY 11 2008 UTZ001>016-019>021-517-518-WYZ021-121130- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 453 PM MDT SUN MAY 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND FAR SOUTHWEST WYOMING. .DAY ONE...THE REST OF TODAY AND TONIGHT GUSTY WEST TO SOUTHWEST WINDS WILL CONTINUE ACROSS PORTIONS OF THE OUTLOOK AREA AHEAD OF A COLD FRONT THIS EVENING WITH THE STRONGEST WINDS ACROSS SOUTHWEST UTAH AND SOUTHWEST WYOMING. GUSTY WINDS FROM THE NORTHWEST WILL DEVELOP IN THE NORTHWEST DESERTS AND UTAH VALLEY BEHIND THE FRONT TONIGHT. THE WINDS COMBINED WITH A DRY AIRMASS WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS IN PORTIONS OF FAR SOUTHERN UTAH THROUGH THIS EVENING. THE COLD FRONT WILL SPREAD PRECIPITATION ACROSS NORTHWEST UTAH BEGINNING LATE THIS EVENING BECOMING WIDESPREAD OVERNIGHT. SIGNIFICANT SNOWFALL IS EXPECTED IN THE WASATCH MOUNTAINS OF NORTHERN UTAH ABOVE ABOUT 6500 FEET THAT WILL IMPACT TRAVEL ON MAJOR ROUTES SUCH AS I-80 OVER PARLEYS SUMMIT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WIDESPREAD PRECIPITATION WITH HEAVY MOUNTAIN SNOWFALL WILL CONTINUE OVER NORTHERN PORTIONS OF THE OUTLOOK AREA MONDAY MORNING. THE PRECIPITATION WILL SPREAD INTO CENTRAL UTAH DURING THE DAY AND SOUTHERN UTAH LATE MONDAY INTO MONDAY EVENING. GUSTY WINDS AND DRY AIR WILL CONTINUE TO BRING HAZARDOUS FIRE WEATHER CONDITIONS TO PORTIONS OF EXTREME SOUTHERN UTAH UNTIL MID AFTERNOON MONDAY. ISOLATED SHOWERS AND THUNDERSTORMS WILL LINGER IN EASTERN AND SOUTHERN UTAH ON TUESDAY. DRY WEATHER WITH A WARMING TREND IS EXPECTED WEDNESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 10:54 PM MDT | Wind Advisory | SLC | 26 min | |
| May 11, 11:20 PM MDT | High Wind Warning | SLC | 7 hr |
Nearby
Severe Thunderstorm Warnings in Utah, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.